Q. My dad lost interest in all activities and behaves aggressively after death of my uncle. Why?

Answered by
Dr. Vishal Anilkumar Gandhi
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Jun 24, 2020 and last reviewed on: Jul 21, 2020

Hello doctor,

My father is 77 years old. He is showing the following symptoms loss of interest in reading newspaper (he was very fond of), anger, aggressiveness, and shouting. He cried a lot on the death of his brother-in-law who was 70 years old and sick, self-doubt about his health with restlessness.

He was having urinary infection, tested, and given antibiotic and now he is passing urine normally. He is having a problem with passing stools with occasional fever.

#

Hi,

Welcome to icliniq.com.

Your father seems to have a major depressive disorder. He needs to start antidepressant medications. He can take the tablet Escitalopram 10 mg once in the morning after breakfast. If he has sleep disturbance then he needs to start tablet Alprazolam 0.25 mg at night.

Even there is non-pharmacological management for depression. If he can do exercise then he should do exercises daily for 30 - 45 minutes like at least going for a walk. Your father should do meditation for 20 minutes daily, just sit at one place in a comfortable position and try to concentrate on your normal breathing, do not stop or force yourself to stop your thoughts, just let it be.

He should eat healthy home-cooked foods, avoid junk foods, and should spend quality time with his friends and family daily or do video calls if they are living away from him.

He can spend time on creative hobbies like reading good books, writing journals, painting, drawing, and learning new skills. He should take enough 7-8 hours of sleep daily. Avoid tobacco or alcohol or any substance abuse. You must give him a reason to live his life.

I hope this helps.

Thank you doctor,

How long he needs to take these medications?

#

Hi,

Welcome back to icliniq.com.

He needs to take these medications for at least 15 days at present and then need to follow up. He may need to increase the dose or adjust the dose of medication as per his response. Once he gets stable on medication after that day or dose, he needs to continue the medication for at least 6 months. After that, we can taper off and stop the medication.


Was this answer helpful?

 | 

Related Questions:
Please prescribe better medicines than Alprazolam and Sertraline for anxiety and sleep problem.

.. suffering from anxiety and you are taking good medication for it. If you are not improving with 50 mg of Sertraline then you can increase dose of medication. You can take 100 mg of Sertraline. Never take Sertraline on empty stomach otherwise it wi...   Read full

I am not interested in any activity, have less concentration and feeling lonely. Why?

.. your query and understood your concerns. Decreased interest in almost all activities, decreased social interaction, sadness, increased sleep, loss of concentration are features that clearly indicate a major depressive disorder. The condition is c...   Read full

I am feeling low and have fear of gaining weight. Please help.

You may have a major depressive disorder ...   Read full

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Please help with Alprazolam addiction.

Query: Hello doctor, I am a 34 year old male. My weight is 68 kg. I am married and have two kids. Because, of the disturbance made by my kids, I was not able to sleep well sometimes. So, I just started taking tablet Alprazolam 0.25 mg. Now I have been trying to gradually stop taking the medicine. So, I ha...  Read Full »

I am always feeling depressed and lonely. What to do?

Query: Hi doctor, I am always feeling depressed and lonely. I am now least interested in doing activities which I used to love doing. I cannot even concentrate on my studies. I am feeling dull every minute with stress, negative thinking, and overthinking. What to do?  Read Full »

I take Adderall with Lexapro for major depressive disorder. Is there any alternate for Lexapro?

Query: Hi doctor, I am currently on Adderall 30 mg twice a day for narcolepsy with cataplexy and Lexapro 20 mg for resistant major depressive disorder. My previous psychiatric nurse practitioner tried me on many antidepressants that did not work. Lexapro helps some but not much at all. I have very bad an...  Read Full »

Also Read


I am suffering from dry and scaly scalp. Is that scalp psoriasis?
Hello doctor, I am suffering from dry, scaly patches on the scalp for the last six to eight months. Since childhood, I h...  Read more»
Birth Control Methods - Facts, and Types
Devices or treatments done to prevent unwanted pregnancy are called birth control methods.In this article, I am going to...  Read more»
Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.